Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 24, NWS Marquette, MI

September 27, 2020Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 27, 2020, 4:12 AM EDT for Schoolcraft County, Michigan. It took effect at Sep 27, 2020, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2020, 4:12 AM EDT (08:12 UTC)
In effect from
Sep 27, 2020, 7:00 AM EDT
Expired
Sep 27, 2020, 8:00 PM EDT
In force
13 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-611 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WHUS43 KMQT 270812
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
412 AM EDT Sun Sep 27 2020

MIZ014-280000-
/O.NEW.KMQT.BH.S.0024.200927T1100Z-200928T0000Z/
Southern Schoolcraft-
412 AM EDT Sun Sep 27 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Voss

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 27, 4:11 AM EDT, 1 minute earlier.

Area forecast discussion, Sep 27, 4:11 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Marquette MI
411 AM EDT Sun Sep 27 2020

.SHORT TERM...(Today and tonight)
Issued at 405 AM EDT SUN SEP 27 2020

Upper air analysis and satellite imagery this morning shows a broad
mid-level trough axis centered from a closed low over northern
Manitoba into the Dakotas with a shortwave trough over MN poised to
move across western and northern Lake Superior today. This shortwave
trough will help push the sfc cold front east of Upper Mi later this
morning. The latest radar loop indicates lingering scattered showers
ahead of the MN shortwave and along the cold front into north
central Upper Mi and eastern Lake Superior.

Today, as the sfc cold front pushes east of the area later this
morning, expect generally drier conditions and partial clearing, at
least across western portions of the cwa. Upper divergence in the
right entrance of a 130 knot upper jet max moving over northern Lake
Superior could support some post-frontal showers into se and eastern
portions of the cwa mainly this afternoon. Weak diurnal instability
could also maybe support an isolated afternoon shower over the
western counties too. Temperatures behind the cold front won't fall
too much, still looking at highs mainly in the mid to upper 60s.
Winds will become breezy from the west-southwest behind the cold
front, especially over the Keweenaw where gusts near 35 mph may be
possible at times. With the gusty southwesterly winds and waves of 3
to 7 feet a high swim risk will prompt the issuance of a Beach
Hazards Statement for the Lake Michigan beaches along Schoolcraft
County. Conditions will be poor for boating as well across much of
Lake Michigan and Superior nearshore waters today.

Tonight, as the mid-level trough axis shifts toward the western
Great Lakes tonight a vigorous shortwave is expected to drop sse
thru MN on Mon. A low-level trough will swing over the fcst area
tonight in association with the approaching mid-level trough axis.
Diurnally aided showers in the vicinity of this trough to the w of
Lake Superior today may continue to accompany the trough into Upper
MI tonight. Then, with 850mb temps falling to 3-4C late tonight, the
air mass will become just cold enough to support the potential of
some lake enhanced showers into western Upper MI. Expect lows mostly
in the 40s, perhaps closer to 50F near the Great Lakes.

.LONG TERM...(Monday through Saturday)
Issued at 410 AM EDT SUN SEP 27 2020

The shift to increasingly cooler temperatures will be the trend
through this week. As our normal highs are near 60 for this time of
the year, Upper Michigan won't break out of the 50s, and the second
half of this upcoming week into the weekend may not break the 50
degree mark for some. The western portions of NOAM will be in a bit
of an omega block this week as negative 500mb height anomalies are
progged to continue over the N Pacific, leading to downstream
ridging over the western coasts of Canada and the US. Models suggest
these two features will be persistent through the entire fcst
period, slowly eroding sometime during next week. Downstream of
those two features, deep troffing extending from northern Canada
will be placed firmly over the Great Lakes region and into the Ohio
River Valley through the longterm period. Look for this to bring
temps around 5 degrees blo normal becoming closer to 10 to 15
degrees blo normal for the second half of the week.

Troffing over the central CONUS continues as another embedded
shrtwv drops south from Canada, bringing another reinforcing chance
of rain showers across much of Upper Michigan on Monday. As the base
of the trof pivots northward, models suggest a developing sfc low on
Monday night to lift northward from the Ohio River Valley toward
James Bay by Tuesday. NAM is bullish, having the sfc low deepen to
998mb right over eastern Upper Michigan. While certainly possible in
the vicinity of the left exit region of a jet streak on the eastward
side of the overhead trof, this soln remains an outlier to the other
deterministic models. Otherwise, expect rain showers to be around
the UP Monday through Monday night.

Seems to be a break in the action during the first half of Tuesday
before the another shrtwv trof approaches Upper Michigan in the
afternoon.  At the same time, divergence aloft in the left exit
region of a slightly cyclonically curved jetstreak also moves
overhead as 850mb temps fall to around 2C and 500mb temps fall to
around -25C in the base of the trof. With synoptic forcing evident
in the q-vector convergence and decent lapse rates and moisture
right up through about 14kft, expecting more shra chances to move
through Upper Michigan Tuesday and Tuesday night.

On Wednesday, 500mb heights continue to fall as colder air aloft
continues to pull in behind from Canada. Will probably continue to
see shra chances across much of Upper Michigan through the day. High
temperatures fall to around 50 or the low 50s across the west half
and mid 50s east.

Thursday into the weekend, 850mb temps fall to around -4 to -6C as
embedded shrtwvs rotate around the base of the broad mid-level
trof. Expect these shrtwvs to continue to bring periodic
synoptically-driven shra chances Thursday into Saturday morning.
This is in addition to the now 13 to 18C degree difference between
Lake Superior and 850mb...well within the realm of lake-effect
precipitation. NBM didn't give any PoPs Thursday through Saturday,
so pretty much through a blanket slight chance PoPs for the whole
CWA on Thursday and Friday, and only for the Keweenaw by Saturday as
winds back more westerly by this time frame. By Thursday, not
expecting the west half of the UP to crack 50, remaining in the 40s
through Saturday. The east half and along Lake Michigan fare a
little better, staying in the upper 40s to low 50s. With nighttime
lows falling into the 20s Thursday-Saturday, had to add some snow
chances to the fcst as well. Long story short, a showery and cooler
week is ahead.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 305 AM EDT SUN SEP 27 2020

IFR conditions will continue into this morning as showers move out.
Precipitation combined with moist advection in the low levels should
result in widespread fog and low clouds overnight. Winds shift west
in the morning with drier air filtering into the area, bringing TAF
sites back up to VFR first at IWD and latest at SAW. There will
briefly be some LLWS early this period at SAW.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 405 AM EDT SUN SEP 27 2020

Patchy fog from lingering showers this morning could be locally
dense in spots. Winds become more west-southwest today, increasing
to around 30 knots over the west half of the lake before dying down
to 10 to 20 knots out of the northwest later tonight. Seasonally
colder air will flow over the Great Lakes region during next week.
With unstable conditions developing over the lake, winds will likely
be into the 15-25kt range through midweek with gusts to 30 knots at
times over central and eastern sections of the lake.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement through this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...JAW
AVIATION...07
MARINE...Voss
Hazardous weather outlook, Sep 26, 5:13 PM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
513 PM EDT Sat Sep 26 2020

MIZ001>007-009>013-084-085-271200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
513 PM EDT Sat Sep 26 2020 /413 PM CDT Sat Sep 26 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected tonight,
especially during the evening into the early overnight hours. A
few thunderstorms may become severe with large hail the greatest
risk. Frequent lightning and torrential downpours will also
accompany some of the storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed strong winds, wind
damage or hail caused by thunderstorms to the National Weather
Service in Marquette. The public may also submit reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter via #906wx.

MIZ014-271200-
Southern Schoolcraft-
513 PM EDT Sat Sep 26 2020

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a moderate swim risk for the Lake Michigan beaches of
Schoolcraft County through this evening.

Scattered to numerous thunderstorms are expected tonight,
especially during the evening into the early overnight hours. A
few thunderstorms may become severe with large hail the greatest
risk. Frequent lightning and torrential downpours will also
accompany some of the storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed strong winds, wind
damage or hail caused by thunderstorms to the National Weather
Service in Marquette. The public may also submit reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter via #906wx.

LMZ221-248-250-271200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
513 PM EDT Sat Sep 26 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected tonight.
Isolated severe thunderstorms are possible.

Patchy fog will persist tonight. The fog may be locally dense over
western Lake Superior.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-271200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
513 PM EDT Sat Sep 26 2020 /413 PM CDT Sat Sep 26 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected tonight, mainly
during the evening. A few severe thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Local storm report, Sep 26, 10:34 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1034 PM EDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             MUNISING                46.41N 86.65W
09/26/2020  M1.00 INCH       LSZ249             MI   PUBLIC

            PUBLIC REPORT VIA FACEBOOK IMAGE. TIME
            CONFIRMED WITH RADAR.

&&

JAW
Local storm report, Sep 26, 11:43 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1143 PM EDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     NON-TSTM WND GST 29 SSE FAYETTE          45.34N 86.41W
09/26/2020  M43 MPH          LMZ261             MI   BUOY

            NDBC BUOY 45002 28 SE FAYETTE.

&&

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:14 PM EDTSevere Thunderstorm WarningMQTIron46 min
Sep 26, 8:45 PM EDTAreal Flood AdvisoryMQTGogebic, Iron3 hr
Sep 26, 8:49 PM EDTSpecial Weather StatementMQTDickinson41 min
Sep 26, 9:17 PM EDTSpecial Weather StatementMQTIron43 min
Sep 26, 9:21 PM EDTSpecial Weather StatementMQTMarquette39 min
Sep 26, 9:56 PM EDTSpecial Weather StatementMQTAlger49 min
Sep 26, 10:20 PM EDTSpecial Marine WarningMQT25 min
Sep 26, 10:23 PM EDTSevere Thunderstorm WarningMQTAlger22 min

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.